Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 23, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 8, 2004, 10:58 AM CDT for Benton County, Iowa. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2004, 10:58 AM CDT (15:58 UTC)
- Expired
- May 8, 2004, 12:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Benton County, IA
The radar
The Des Moines radar (KDMX), 138 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 269 J/kg
- Mixed-layer CIN
- -340 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
668
WUUS53 KDVN 081558
SVRDVN
IAC011-081700-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1057 AM CDT SAT MAY 8 2004
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BENTON COUNTY IN EAST CENTRAL IOWA
* UNTIL NOON CDT
* AT 1051 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13
MILES WEST OF MOUNT AUBURN...OR ABOUT 7 MILES WEST OF LA PORTE
CITY...AND MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MOUNT AUBURN BY 1130 AM CDT
7 MILES NORTHWEST OF URBANA BY NOON CDT
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4238 9245 4220 9243 4208 9228 4206 9185
4228 9186 4229 9206
$$
SHEETSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:21 AM CDT, 7 hours 37 minutes earlier.
Area forecast discussion, May 8, 3:21 AM CDT, 7 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 321 AM CDT SAT MAY 8 2004 .SYNOPSIS... MAIN SURFACE FRONT STILL LINGERING WELL SOUTH OF THE CWA...DRAPED ACROSS NORTHERN MISSOURI AND INTO CENTRAL ILLINOIS. A SECONDARY FRONT APPEARS TO BE FORMING...ENHANCED BY THE CONVECTIVE ACTIVITY ACROSS SOUTHERN MINNESOTA AND WISCONSIN...AND SOME EASTERLY FLOW OFF THE LAKE...EXTENDING ACROSS NORTHERN IOWA...SOUTHWEST WISCONSIN AND FAR NORTHERN ILLINOIS. 850MB FRONT NEAR OR JUST NORTH OF THIS SECONDARY FRONT. THE CONVECTION THIS MORNING ALL COALESCING INTO A SIGNIFICANT MCS...WHICH SHOULD FOR THE MOST PART STAY NORTH OF THE CWA...THOUGH CANNOT RULE OUT A STRAY CELL OR TWO TO AFFECT THE HIGHWAY 20 CORRIDOR. && .SHORT TERM...(TODAY) MCS FROM THIS MORNING TO SHIFT EAST...LAYING OUT THIS SECONDARY FRONT JUST NORTH OF THE CWA. THE GFS WASHES OUT THE SOUTHERN BOUNDARY AND FOCUSES ON THE NORTHERN FEATURE AS THE MAIN FRONT... AND FOCUSES CONVECTION ALONG IT TODAY. ETA DOES SOMETHING SIMILAR... BUT DELAYS THE FOCUS ON THE NORTHERN FEATURE UNTIL AFTERNOON AND HANGS ON TO THE SOUTHERN FEATURE...MUCH WEAKENED UNTIL NEARLY 18Z. BOTH MODELS PLACE A STRONG FRONT ACROSS THE NORTHERN HALF OF THE CWA FOR THE AFTERNOON HOURS...WHICH SHOULD SERVE TO FOCUS CONVECTION INITIATION ALONG IT. SINCE CAP TO REMAIN QUITE STRONG FOR MANY AREAS...EXPECT CONVECTION TO BE MAINLY NORTH OF THE FRONT...MORE ELEVATED HAILERS. TEMPERATURES TO BE TRICKY...ALL DEPENDING ON WHERE THE FRONT FINALLY SETS UP. SOUTH OF THE FRONT WILL BE BACK INTO THE 80S...BUT ONLY IN THE 70S NORTH OF IT. FOR NOW HAVE PUT THE FRONTAL TEMPERATURE CHANGE ZONE FROM THE CEDAR RAPIDS/INDEPENDENCE AREA...EXENDING EAST SOUTHEAST TO THE STERLING ROCK FALLS AREA. ...LE... && .LONG TERM...(TONIGHT THROUGH SATURDAY) MESOSCALE FEATURES WILL LARGELY CONTROL THUNDERSTORM DEVELOPMENT TONIGHT THROUGH MONDAY AS THE EAST TO WEST FRONT WAVERS ACROSS THE CWA. WHILE THE FRONT WILL LIFT NORTH OF THE AREA THIS MORNING...STORM OUTFLOW WILL SLIP SOUTH INTO THE AREA DURING THE DAY. THIS WILL BE FOCUS FOR POTENTIAL AFTERNOON CONVECTION...WHICH WILL CONTINUE DURING THE MID EVENING HOURS AS THE LOW LEVEL JET BEGINS TO FOCUS OVER CENTRAL IOWA. MCS INITIATION WILL LIKELY OCCUR OVER CENTRAL AND NORTHERN IOWA THIS EVENING. THIS ACTIVITY WILL THEN SHIFT EAST/SOUTHEAST INTO THE NORTHERN 2/3RDS OF THE CWA TONIGHT. THERE MAY BE A GAP IN THE STORMS THAT FORM EARLY IN THE EVENING ALONG THE OUTFLOW BOUNDARY/FRONT AND THE MCS...BUT WILL NOT GET CUTE AND CONTINUE LIKELY POPS THROUGH THE NIGHT. LINGERING STORMS FED BY THE LLJ MAY BE ONGOING AT 6 AM SUNDAY IN THE NORTHEASTERN 1/3 OF THE CWA. OTHERWISE...MODELS AGREE ON LIFTING THE FRONT NORTH AGAIN EARLY IN THE DAY...LEAVING WARM CONDITIONS AND DRY WEATHER. HOWEVER...A STRONG SHORT WAVE ALONG CANADIAN BORDER WILL PULL A COLD FRONT DOWN INTO IOWA AGAIN SUNDAY EVENING. MCS DEVELOPMENT WILL AGAIN BE LIKELY...WITH PROPAGATION INTO EASTERN IOWA AROUND MIDNIGHT. HEAVY RAIN WILL THE MAIN THREAT WITH THIS ROUND OF STORMS AS THE ACTIVE FRONT STALLS OVER THE CWA MONDAY MORNING. WITH IMPRESSIVE MOISTURE SOUTH OF THE FRONT...HEAVY RAIN IS LIKELY OVER MUCH OF IOWA AND NORTHERN ILLINOIS MONDAY. FURTHER OUT...MODELS HAVE SLOWED THE PROGRESS OF THE MAIN UPPER LEVEL TROF WEDNESDAY AND THURSDAY. FOR THIS REASON...HAVE LEFT FORECAST DRY TUESDAY NIGHT AND EXTENDED POPS INTO THURSDAY NIGHT. WITH THE AREA WELL INTO THE WARM SECTOR...HAVE BUMPED UP TEMPS TUESDAY THROUGH THURSDAY. NO OTHER SIGNIFICANT CHANGES MADE TO EXTENDED GRIDS. ...ERVIN... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && LE/ERVIN
Hazardous weather outlook, May 8, 5:03 AM CDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 503 AM CDT SAT MAY 8 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-091000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA- DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA- HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 503 AM CDT SAT MAY 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS OVER NORTHERN IOWA WILL MOVE EAST INTO PORTIONS OF NORTHEASTERN IOWA THIS MORNING. STRONG THUNDERSTORMS WILL BE POSSIBLE THIS MORNING...MAINLY ALONG AND NORTH OF HIGHWAY 20. HAIL UP A HALF INCH IN DIAMETER AND 40 MPH WINDS ARE POSSIBLE WITH THESE STORMS. OTHER MORE SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING...SOUTH TOWARD THE INTERSTATE 80 CORRIDOR IF THE NORTHERN IOWA STORMS HOLD TOGETHER. BY THIS AFTERNOON...A WARM FRONT WILL LIFT NORTH TO THE NEAR THE HIGHWAY 20 CORRIDOR. SCATTERED THUNDERSTORMS MAY FORM THIS AFTERNOON ALONG THE FRONT. DUE TO HIGH AMOUNTS OF MOISTURE...WARM AIR...AND WIND SHEAR ALONG THE FRONT...A FEW SUPERCELL THUNDERSTORMS WILL BE POSSIBLE. THE AREA WITH THE GREATEST THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON IS NORTH OF A LINE FROM VINTON IOWA TO STERLING ILLINOIS. THE MAIN THREAT WITH THESE STORMS WILL BE HAIL UP TO THE SIZE OF GOLF BALLS. TONIGHT...THUNDERSTORMS WILL FORM OVER CENTRAL IOWA AND MOVE INTO THE AREA. SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN...WITH THE MAIN THREAT BEING LARGE HAIL AND WINDS UP TO 60 MPH. THE LOCATIONS WITH THE GREATEST RISK OF SEEING SEVERE THUNDERSTORMS TONIGHT WILL BE ALONG AND NORTH OF HIGHWAY 34. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY STORMY WEATHER WILL PERSIST THROUGH THURSDAY NIGHT. ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE THROUGH THE AREA SUNDAY NIGHT AND MONDAY. AT THIS TIME...THE MAIN THREAT APPEARS TO BE LARGE HAIL AND HEAVY RAIN. TRAINING THUNDERSTORMS SUNDAY NIGHT AND MONDAY MAY BRING ADDITIONAL RAINFALL TOTALS AROUND 2 INCHES. SEVERAL MORE ROUNDS OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS CAN BE EXPECTED TUESDAY THROUGH THURSDAY NIGHT. THURSDAY NIGHT...A STRONG COLD FRONT IS EXPECTED TO SWEEP THROUGH THE PLAINS...ENDING THE PROLONGED PERIOD OF STORMY WEATHER. DUE TO THE MODERATE TO HEAVY RAIN TOTALS EXPECTED THIS WEEK...AREA RIVERS WILL LIKELY EXPERIENCE GENERAL RISES. EMERGENCY MANAGERS SHOULD LISTEN TO LATER FORECASTS REGARDING THE POTENTIAL FOR SEVERE WEATHER THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING OVER NORTHEAST IOWA AND NORTHWEST ILLINOIS. ADDITIONAL ACTIVATION MAY BE NEEDED ONE OR MORE TIMES BETWEEN TONIGHT AND THURSDAY NIGHT. ERVIN
In the hours before
Local storm report, May 8, 7:05 AM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
705 AM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 AM TSTM WND DMG GALVA 41.17N 90.04W
05/07/2004 HENRY IL EMERGENCY MNGR
LATE REPORT, COMPILED FROM GALVA AREA REPORTS. DAMAGE
OCCURED IN THE 5 AM HOUR. TREES DOWN, TOOK OUT POWER
LINES AT SW 1ST ST AND 9TH AVE. 5 INCH BRANCH DAMAGED
LIBRARY ROOF. FIRE STARTED BY LIGHTNING AT SW 5TH AVE AND
SW 6TH ST. 3-4 POWER POLES BROKEN OFF AT BISHOP HILL RD
OFF HWY 34. 3SW OF BISHOP HILL, FARM HOUSE ROOF DAMAGE
AND MACHINE SHED BLOWN AWAY. W GALVA OFF HWY 34, SIDING
OF APARTMENT BUILDINGS BLOWN OFF.
&&
SKThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 5:16 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 59 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.